Diabetes - Type 1 Community
sudden onset
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

sudden onset

Daughter woke up this morning seeming fine got off bunk bed, started dressing for school, chatted with me - then i asked her a question, and she didnt answer, so i told her not to ignore me, she looked hypo, so i said "come on lets get breakfast" she walked with help a few steps, then was rigid and 'not with us at all', took her down stairs, got the glucagon injection, she was still rigid, and blue round the lips-had head back and i presume she was choking on the massive amount of saliva she had produced. This was this morning at 8am( her blood sugar was not that low - 3.6mmol), it is now 12.15 lunch time she can now talk to me, and has sipped some water will not eat or drink anything sweet because she feels sick and has a bad headache and is sleeping. I havent injected her yet her blood sugar was 7 mmol at mid morning and is now 4 mmol. I dont know whether to inject, i know her sugars will rise without insulin, but dont know how much to inject either (she has a morning and evening 10/90 mix).Should i give her a small amount of fast acting insulin when she eats or gets higher blood sugar, and then normal this evening?
Related Discussions
Avatar_n_tn
I am a type 1 diabetic (now adult, but diagnosed at age 12) who deals with fairly frequent hypos... your suggestion about doing the small amount of fast acting insulin when she eats or blood sugar rises, and then normal this evening, depending on where she is when you test her this evening is a good one. She may have higher than normal blood glucose later in the day, but this is better after a serious hypoglycemic episode than letting her continue to be low. You can resume normal doses at evening and watch her carefully a few days. At times I find that my glucose will drop fairly drastically for several days and I need to adjust insulin and food accordingly. Then all goes back to normal and the careful watch can lessen. I don't know her age, but hormones can cause this problem on a fairly regular basis. At times, symptoms will be minimal before serious hypoglycemia hits, and the symptoms may be as subtle as a headache or slight nausea or even simple yawning without reason. She will feel bad for a few hours, or even for most of the day, but she does need to get those carbohydrates in her stomach. Keep trying the juices or carbonated drinks to settle her stomach. For me, a tylenol capsule takes care of the hypoglycemic headache fairly quickly. And you are correct that choking on the excessive saliva produced is probably what you were seeing, for swallowing mechanisms do not work properly when hypoglycemic. See if you can keep her from experiencing another serious hypoglycemic episode for at least a week to allow her warning symptoms time to "recover."
7 Comments Post a Comment
Blank
Avatar_n_tn
SGG's suggestions are good ones to help you deal with the immediate issues.  I've had Type 1 for over 30 years.

A few additional suggestions come to mind.  Be sure to refill your glucagon prescription right away and be sure to check in with your daughter's endo right away, too.  Depending on patterns you may see (or may have seen already) this might be an opportunity to consider adjusting her treatment plan.  On the other hand, it might just be a frightening single event.

As SGG mentioned, her age can be a factor and you may want to watch for any patterns.  Sometimes a serious hypo can result from taking a dose of the wrong insulin (thereby gettign too much of either the long or short acting), but if I understood your msg correctly, she's using pre-mixed insulin.

Keeping her hydrated is important, too, since she may have sweated out a lot of moisture during this time.  

Finally, I'd like to reinforce SGGs warning that our ability to sense *another* hypo is severely impaired for a while after experiencing one like your daughter did.  She'll benefit from your vigilant watching & checking to replace her own abilities to sense going low.

Good luck.  I hope she's feeling much better by now ... and that today is uneventful.
Blank
Avatar_n_tn
Amy's Mum,
I had a brief conversation with an MD about what you describe about your daughter and he suggests that you daughter may have a seizure.  Pls discuss this possibliity with your daughter's doc right away.

Let us know how she's doing.
Blank
Avatar_n_tn
Another thought on what might have caused such a severe reaction when her blood sugar was not horribly low when you tested it -- at times, some diabetics can dip low in the middle of the night and not wake up. The body then seeks emergency reserves of sugars to help itself, and blood glucose can actually rise somewhat after those reserves are released. When that happens, the person can sleep through the low and then wake up feeling awful. But the glucose number is not low enough to warrant the awful feeling. And warning symptoms may not be evident after those emergency sugars have been released, for the brain recognizes them just as it would carbohydrates that are eaten. I have discovered that I do this at times. I discovered it quite by accident, for my morning sugar levels are usually quite normal. During a visit to an elderly relative, I set my alarm to wake up 4 hours after bedtime every night just to make sure that I did not have a hypoglycemic reaction while visiting, and discovered that my glucose levels were low EVERY night at about 2 a.m. -- I have since adjusted my evening dose of insulin to keep this from becoming the norm. I find that I now feel better in the morning although I had never had actual symptoms that this was happening to me. It may be worth checking your daughter in the middle of the night for a period of about a week or so to see if there is a pattern.
Blank
Avatar_n_tn
I am an RN, and that was my first thought: seizure.

I am also concerned about a child suddenly ill with lethargy, poor appetite, and a bad headache.  

Amy's mum--please get her seen right away.  It may be nothing, but better to be safe than sorry.
Blank
Avatar_n_tn
Thanks for all your help everyone!
I had been trying to contact our diabetes nurse at the hospital for advice, but her answering machine was on..
Amy is fine now. Her sugars stayed quite low until lunchtime, but after vomiting when she first had a drink she ate her lunch and felt fine. Her sugars went really high by tea time, and she had her usual insulin then, but when i checked in middle of night the meter read LO (lower than it can measure) although she was chatting happily. I immediately overcompensated and gave her a full bottle of powerade, and a slice of fruit loaf, and in the morning her blood sugar was a super high 32 mmol. I have sent her to school with 1 unit of fast acting insulin and her normal dose of 10/90 mixture, and i hope all will be well.
I am sure she did have a seizure, but this i believe can happen when blood sugars are low.
I thank you all very much for your support, as i was scared yesterday, and in hindsight perhaps i should have taken her to hospital, as it took a long time for her to get back to being able to talk coherently.
I did talk to the diabetes nurse in the end, and am going in with Amy for her routine check up soon.


Blank
Avatar_n_tn
I am relieved that she is feeling normal again, and am glad that you returned to let us know. It can take me a good half hour or even longer to regain my ability to speak after a particularly bad hypoglycemic episode. I have told my husband to ask me questions that can be answered with a nod of the head to say yes or no until I can speak on my own again. If she can nod her head to answer "yes" if you ask her if she is starting to feel better, then it is OK to be patient and let her body take its time to recover. As for the high blood sugar afterwards, this is a fairly common reaction, for not only does the have the carbohydrates that you gave her to help her, but also any emergency sugars pulled from her body stores. Better to run a little high afterwards than to conitnue all day low. I would really continue to watch her in the middle of the night, for she may be like me in that she bottoms out when all are asleep and nobody knows it is happening. This could be happening on such a regular basis that she no longer wakes up when it happens. If you can check her for about a week and see a pattern, this will help the diabetes nurse to perhaps adjust her medications at night to protect her.
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
Avatar_f_tn
Blank
siwells48 commented on Portion Distortion: H...
Aug 20
139792_tn?1299416777
Blank
Dalubaba commented on my broken ankle.
Aug 17
139792_tn?1299416777
Blank
Dalubaba commented on photo
Aug 16
Diabetes - Type 1 Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank